Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, June 27, 2007

June 27, 2007 · NWS BGM · 11 events in 7 counties and zones

Hot and humid weather developed as a Bermuda high pressure system built into the Northeast United States. A cold front moved into the Great Lakes during the day on the 27th, with thunderstorms developing in the favorable environment across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Hot and humid weather developed as a Bermuda high pressure system built into the Northeast United States. A cold front moved into the Great Lakes during the day on the 27th, with thunderstorms developing in the favorable environment across the area. Scattered showers and thunderstorms developed during the afternoon of the 27th, with some of the storms producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 27, 8:50 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 27, 8:50 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
950 AM EDT WED JUN 27 2007

.SYNOPSIS...
HIGH PRESSURE OFF THE EAST COAST WILL SLOWLY GIVE WAY TODAY,
ALLOWING A FRONTAL SYSTEM TO APPROACH FROM THE WEST. AFTER ANOTHER
HOT AND HUMID DAY, THUNDERSTORMS WILL FORM THIS AFTERNOON AND
TONIGHT. SOME OF THESE STORMS WILL PRODUCE GUSTY WINDS AND VERY
HEAVY RAINFALL.

&&

.NEAR TERM /TODAY/...
MORNING FOG HAS BURNED OFF LEAVING SOME HAZE AND NEAR FULL SUN.
KSYR IS ALREADY 85 AT THIS HOUR...DEMONSTRATING THE WARMTH OF THE
AIRMASS. DONT SEE HIGHS HAVING MUCH TROUBLE REACHING THE SAME
VALUES AS YESTERDAY...SO HAVE BUMPED THEM UP JUST SLIGHTLY WITH
THIS UPDATE.

SLIGHT RISK FOR SEVERE STORMS CONTINUES ACROSS THE AREA TODAY.
IMPRESSIVE CAPE FIELDS...WITH 2000-2500 J/KG POSSIBLE BY
AFTERNOON...BUT THE WIND FIELDS CONTINUE TO BE UNIMPRESSIVE. THIS
BRINGS WITH IT THE POSSIBLE FLASH FLOODING RISK AS MBE VECTORS ARE
NEARLY STATIONARY OVER THE AREA TODAY SUGGESTING SOME STORM
BACK BUILDING. KBUF AND KALB 12Z SOUNDINGS DO SUGGEST SOME DRY AIR
ALOFT...WHICH MAY ENHANCE THE POTENTIAL FOR A FEW DOWNBURSTS WITH
ANY STORMS THAT DO DEVELOP. WITH SUCH A WARM AIRMASS...FEEL HAIL
WILL BE A LESSER THREAT...AND AT THIS POINT THE SHEAR FIELDS DO NOT
APPEAR SUPPORTIVE FOR ROTATING UPDRAFTS.

12Z KBUF SOUNDING ALSO SHOWS SOMEWHAT OF A CAP...SO STORMS MAY
HAVE SOME TROUBLE FORMING IN THE SHORT TERM. HOWEVER...A SHORTWAVE
OVER SOUTHEAST MICHIGAN COMBINED WITH THE INCREASING INSTABILITY
AS DAYTIME HEATING PROGRESSES SHOULD HAVE NO PROBLEM OVERCOMING
THE CAP...BUT WITH THE AFOREMENTIONED WEAK WIND FIELDS...DO NOT
BELIEVE AN ORGANIZED WIDESPREAD SEVERE EVENT IS LIKELY.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

TONIGHT CONVECTIVE COVERAGE INCREASES WITH THE APPROACH OF THE
COLD FRONT FROM THE NORTH AND WEST.

THUNDERSTORMS MAY INCREASE AGAIN OVER SOUTHERN ZONES ON THURSDAY
AS DAYTIME HEATING ADDS TO THE INSTABILITY. THERE WILL ONCE AGAIN
BE A SEVERE THREAT, BUT FEEL FLASH FLOODING WILL REMAIN THE
BIGGEST CONCERN. LATEST PROGS SHOW AVP HOLDING ONTO A 1.75-1.90
PRECIPITABLE WATER CONTENT INTO THURSDAY MORNING.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AMPLIFIED PATTERN OVER THE CONUS BRINGS A PRETTY SUBSTANTIAL TROUGH
OVER OUR AREA FOR THE UPCOMING WEEKEND.  ALTHOUGH THE NEW 6Z GFS IS
MORE IN LINE WITH THE 00Z ECMWF IN A WEAKER TROUGH THAN THE 0Z
GFS...WELL STILL BE IN LINE FOR BELOW NORMAL TEMPS THROUGH THE
WEEKEND.  PRIMARY DIFFERENCE FROM YESTERDAY IS THAT A DECENT
SHORTWAVE WILL DROP THROUGH THE AREA ON SATURDAY ALONG WITH THE COLD
CORE ALOFT. THIS FEATURE IS A LITTLE MORE ROBUST THAN WHAT LONG
RANGE MODELS DEPICTED YESTERDAY.  THE GFS DEVELOPS AROUND 500 J/KG
OF CAPE WITH THIS FEATURE...AND WITH GOOD DYNAMICS ALOFT /PVA AND
GOOD JET PLACEMENT/ IT APPEARS THAT WELL SEE SOME AFTERNOON SHOWERS
AND PERHAPS A FEW THUNDERSTORMS.  THIS SHOULD CLEAR THE AREA
SATURDAY NIGHT WITH DRIER ALBEIT COOL CONDITIONS FOR SUNDAY WITH
TEMPS STRUGGLING TO MAKE IT MUCH ABOVE 70F.  THE SURFACE HIGH CRESTS
OVER THE AREA MONDAY AND BY TUESDAY...THE TROUGH PULLS AWAY FROM THE
US EAST COAST ALLOWING RIDGING OVER THE CENTRAL PORTION OF THE
COUNTRY TO BUILD EAST AS THE SURFACE HIGH MOVES SOUTHEAST OF THE
AREA. THIS WILL BRING MODERATING CONDITIONS WITH TEMPS AROUND
SEASONAL NORMS.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD MVFR VISIBILITIES WILL REMAIN FIXED THROUGH ABOUT 13Z.
ELM IS STRUGGLING IN IFR RANGE, BUT SHOULD RECOVER SHARPLY IN THE
NEXT 2 HOURS.

LATE THIS AFTERNOON THE ATMOSPHERE WILL BECOME UNSTABLE, ALLOWING
THUNDERSTORMS TO FORM. COVERAGE WILL BE SCATTERED. ANY
THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND
GUSTY WINDS.

THUNDERSTORMS WILL CONTINUE TONIGHT WITH COVERAGE INCREASING.
THERE IS WIDESPREAD LIGHT FOG POTENTIAL IF THE GROUND BECOMES
SATURATED ENOUGH.

AFTER THUNDERSTORMS TAPER OFF ON THURSDAY, DRY WEATHER WILL
RETURN FOR THURSDAY NIGHT AND FRIDAY. ELM WILL NEED TO BE WATCHED
FOR MORNING FOG.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJP
NEAR TERM...JMA
SHORT TERM...DJP/JMA
LONG TERM...JMA
AVIATION...DJP
Hazardous weather outlook, Jun 27, 2:10 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
310 AM EDT WED JUN 27 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-280715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
310 AM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL FORM THIS AFTERNOON AND TONIGHT. WHILE A FEW
THUNDERSTORMS MAY PRODUCE GUSTY WINDS, THE MAIN THREAT WILL BE
FROM HEAVY RAINFALL. IT IS EXPECTED THE THUNDERSTORMS WILL MOVE
VERY SLOWLY, AND THIS COULD CAUSE FLOODING CONCERNS FOR URBAN
AREAS AND ALONG STREAMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CONTINUATION OF THE THUNDERSTORMS IS EXPECTED THURSDAY, WITH
ADDITIONAL HEAVY RAINFALL LIKELY. DRY WEATHER WILL RETURN THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PADAVONA

In the hours before

Special weather statement, Jun 27, 10:10 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1110 AM EDT WED JUN 27 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-272115-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...CORNING...HORNELL...WATKINS GLEN...ELMIRA...
ITHACA...ONEIDA...UTICA...ROME...CORTLAND...NORWICH...ONEONTA...
COOPERSTOWN...OWEGO...BINGHAMTON...WALTON...DELHI...MONTICELLO...
TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...SCRANTON...
WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
1110 AM EDT WED JUN 27 2007

...SEVERE THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE THIS
AFTERNOON AND INTO THIS EVENING...

HOT AND HUMID AIR AHEAD OVER THE REGION WILL ALLOW FOR THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA AFTER
NOON TODAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME
SEVERE STORMS ARE POSSIBLE.

THE STORMS ARE EXPECTED TO BE SLOW MOVING...ENHANCING THE THREAT OF
FLOODING OVER SMALL STREAMS...URBAN AREAS AND OTHER POOR DRAINAGE
LOCATIONS. THERE IS ALSO THE POSSIBILITY FOR DAMAGING WINDS IN
THE STRONGEST STORMS.

IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON INTO THIS EVENING...YOU ARE
ADVISED TO KEEP A CLOSE EYE TO THE SKY...AND BE PREPARED TO
QUICKLY SEEK SHELTER.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS.

ARNOTT
Special weather statement, Jun 27, 10:52 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1152 AM EDT WED JUN 27 2007

PAZ039-043-271645-
SUSQUEHANNA PA-WYOMING PA-
1152 AM EDT WED JUN 27 2007

...STRONG THUNDERSTORM MOVING THROUGH SUSQUEHANNA AND WYOMING
COUNTIES...

* AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  LACEYVILLE...AND MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MESHOPPEN AND AUBURN CENTER AT 1210 PM EDT...
  RUSSELL HILL AND VOSBURG AT 1225 PM EDT...
  ELK LAKE AT 1230 PM EDT...
  LAKE CAREY AND TUNKHANNOCK AT 1235 PM EDT...
  AVERY AND ALDOVIN AT 1240 PM EDT...
  NICHOLSON AT 1245 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Pike

When
June 27, 11:40 AM EST
Where
Pike County, Dingmans Ferry
Measured
0.88 in hail
Reported by
Public
Coordinates
41.220, -74.880

Thunderstorm Wind, Lackawanna

When
June 27, 12:15 PM EST
Where
Lackawanna County, 0.86 mi SE of Clarks Green
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.490, -75.710

Several trees were blown down.

Thunderstorm Wind, Bradford

When
June 27, 3:40 PM EST
Where
Bradford County, 0.52 mi E of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.780, -76.790

Several trees were blown down.

Thunderstorm Wind, Bradford

When
June 27, 3:50 PM EST
Where
Bradford County, Athens
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.950, -76.520

Several trees were blown down.

Thunderstorm Wind, Susquehanna

When
June 27, 4:30 PM EST
Where
Susquehanna County, Montrose
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.830, -75.880

Several trees and wires were blown down county-wide.

Thunderstorm Wind, Wyoming

When
June 27, 5:10 PM EST
Where
Wyoming County, 0.52 mi W of Nicholson
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
41.630, -75.790

Tree down on Route 92.

Thunderstorm Wind, Luzerne

When
June 27, 5:30 PM EST
Where
Luzerne County, 0.87 mi SE of Kingston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.260, -75.890

Trees down county-wide.

Thunderstorm Wind, Lackawanna

When
June 27, 5:45 PM EST
Where
Lackawanna County, 1.38 mi S of Scranton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.400, -75.670

Scattered trees were blown down county-wide.

Thunderstorm Wind, Lackawanna

When
June 27, 6:00 PM EST
Where
Lackawanna County, 0.69 mi N of Moscow
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
41.340, -75.530

Several large tree limbs were blown down.

Thunderstorm Wind, Pike

When
June 27, 6:05 PM EST
Where
Pike County, Lackawaxen
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.480, -75.000

Several trees were blown down.

Thunderstorm Wind, Wayne

When
June 27, 6:20 PM EST
Where
Wayne County, 1.48 mi NNE of Newfoundland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.320, -75.319

Several trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46179, 44432, 44433, 44434, 44435, 44436, 44439, 44440, 44442, 44444, 44446.